Hail, Major
- When
- April 4, 7:17 PM CST
- Where
- Major County, Ames
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.250, -98.190
Thunderstorms developed along a slowly moving warm front during the early evening hours. A moderately strong low-level jet developed, which helped provide additional lift and instability for the thunderstorms to maintain themselves through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a slowly moving warm front during the early evening hours. A moderately strong low-level jet developed, which helped provide additional lift and instability for the thunderstorms to maintain themselves through the evening. The thunderstorms took on supercell characteristics, dropping large hail and produced damaging winds around 70 mph. Some damage was reported in Garfield county as a result of the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 5:47 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN APR 4 2010
.AVIATION...
05/00Z TAF ISSUANCE...DRY LINE EXTENDING SW TO NE FROM NEAR KCSM TO
NEAR KPNC WILL LIFT NORTHWARD THIS EVENING AND OVERNIGHT. AS THIS
OCCURS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS LOW-LEVEL JET
INCREASES LOWER LEVEL CONVERGENCE. MAIN TERMINAL TO BE AFFECTED IS
EXPECTED TO BE KPNC...SO WILL INCLUDE TEMPO FOR A FEW HOURS AROUND
06Z. MAINLY MVFR CEILINGS AND RESTRICTIONS IN LIGHT FOG EXPECTED
MOST TERMINALS OVERNIGHT AND TOMORROW MORNING. MVFR TO SLIGHTLY
ABOVE MVFR CEILINGS EXPECTED TO LINGER WELL INTO THE AFTERNOON
MAINLY AROUND KOUN/KOKC/KPNC.
&&
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY IN SOUTHERN KANSAS OR NORTHERN OKLAHOMA NEAR A WEAK SURFACE
FRONT. A LOW-LEVEL JET IS EXPECTED IN RESPONSE TO THE DEVELOPING LEE
TROUGH AND WILL PROVIDE ENHANCED LIFT OVER THE BOUNDARY. THE
STEERING FLOW WOULD MOVE ANY COMPLEX OF RAIN AND THUNDERSTORMS TO
THE EAST OR NORTHEAST, BUT SOME PROPAGATION INTO THE LOW-LEVEL JET
MAY ALLOW RAIN, ESPECIALLY IN NORTH CENTRAL OKLAHOMA LATER TONIGHT.
ON MONDAY THE DRY LINE IS EXPECTED TO MOVE INTO A SMALL PART OF
NORTHWEST OKLAHOMA AND A FIRE WEATHER WATCH IS VALID. OTHER PARTS OF
OKLAHOMA ARE EXPECTED TO REMAIN WINDY AND VERY HUMID. THE FIRST OF 2
UPPER SHORT WAVE TROUGHS IS EXPECTED TO DRIVE THE DRY LINE ACROSS
THE WESTERN 1/3 OF OKLAHOMA TUESDAY MORNING. A SURFACE LOW ALONG THE
FRONT/DRY LINE MAY FORM IN CENTRAL OR NORTH CENTRAL OKLAHOMA BY
MID-DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON
ALONG THE DRY LINE/FRONT IN THE EASTERN 2/3 OF THE STATE. ANOTHER
CHANCE FOR RAIN AND THUNDER COMES LATER TUESDAY WITH THE APPROACH OF
THE UPPER LOW AS IT TRACKS ACROSS KANSAS. COOLER AND DRIER WEATHER
IS EXPECTED LATER WEDNESDAY INTO SATURDAY, BEFORE A WARM-UP. THE
NEXT CHANCE FOR RAIN IS BEYOND NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 65 84 64 78 / 20 10 10 20
HOBART OK 63 87 63 83 / 10 10 10 10
WICHITA FALLS TX 66 87 65 85 / 10 10 10 20
GAGE OK 54 87 55 76 / 10 10 10 10
PONCA CITY OK 65 83 64 78 / 30 10 10 20
DURANT OK 63 79 63 78 / 10 10 10 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ004>006-
009>011-014>016-021.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR OKZ004-005-009-010-014.
TX...NONE.
&&
25/09HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1257 PM CDT SUN APR 4 2010
OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1257 PM CDT SUN APR 4 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM ALVA... TO WATONGA
AND STILLWATER OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH EARLY MONDAY MORNING.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL TO
THE SIZE OF GOLFBALLS.
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
2 AM.
DISCUSSION...
BY EARLY THIS EVENING...A WEAK COLD FRONT IS PREDICTED TO STRETCH
FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA. THE FRONTAL BOUNDARY
WILL STALL FOR A BRIEF TIME BEFORE MOVING BACK NORTHWARD INTO KANSAS
THROUGH THE EARLY MORNING HOURS ON MONDAY. MEANWHILE... LOW LEVEL
MOISTURE WILL BE PULLED NORTHWARD AHEAD OF THE FRONT. WITH VERY WEAK
LARGE SCALE FORCING...THE FRONTAL BOUNDARY IS EXPECTED TO BE THE
SOLE FORCING MECHANISM CAPABLE OF INITIATING THUNDERSTORMS. LOW
LEVEL MOISTURE...AND THEREFORE INSTABILITY...WILL BE GREATEST ALONG
THE EASTERN PORTION OF THE FRONT IN NORTH CENTRAL OKLAHOMA.
DEEP LAYER WIND SHEAR WILL BE SUFFICIENT FOR SOME STORMS TO BECOME
SEVERE. LARGE HAIL AND GUSTY WINDS WILL BE A POSSIBILITY. THE THREAT
OF SEVERE STORMS WILL CONTINUE UNTIL THE FRONT MOVES NORTH OUT OF
OKLAHOMA...AS A LOW LEVEL JET WILL MAINTAIN MOISTURE AND WIND SHEAR
OVERNIGHT.
THOUGH NOT LIKELY ENOUGH TO WARRANT A SLIGHT RISK...THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT IN WESTERN OKLAHOMA AS WELL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
DRY AIR... WARM TEMPERATURES... AND GUSTY WINDS WILL CONTINUE TO
COMBINE TO INCREASE THE WILDFIRE POTENTIAL IN PORTIONS OF NORTHWEST
AND WEST CENTRAL OKLAHOMA THIS AFTERNOON. PLEASE REFER TO THE RED
FLAG WARNING FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A STRONG CAP WILL BE PRESENT ON MONDAY...BUT CONVERGENCE ALONG A
DRYLINE IN FAR WESTERN OKLAHOMA MAY BE SUFFICIENT FOR THE
DEVELOPMENT OF ONE OR TWO ISOLATED THUNDERSTORMS. THERE IS A CHANCE
OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.
OTHER HAZARDOUS WEATHER...
WARM...WINDY...AND DRY CONDITIONS WILL LEAD TO VERY HIGH TO EXTREME
WILDFIRE POTENTIAL IN PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS MONDAY AND TUESDAY. PLEASE REFER TO THE FIRE WEATHER WATCH FOR
FURTHER DETAILS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.
MAXWELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT SUN APR 4 2010
OKZ011-012-050115-
GARFIELD OK-MAJOR OK-
759 PM CDT SUN APR 4 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES.
AT 759 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ISABELLA...MOVING EAST-NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3621 9792 3617 9827 3617 9833 3627 9839
3641 9800SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT SUN APR 4 2010
OKZ008-012-013-050115-
GARFIELD OK-NOBLE OK-KAY OK-
801 PM CDT SUN APR 4 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY AND NOBLE
COUNTIES.
AT 801 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF GARBER...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3668 9738 3652 9723 3641 9755 3649 9764
3660 9748 3659 9747 3662 9746SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 814 PM CDT SUN APR 4 2010 OKZ011-012-050130- GARFIELD OK-MAJOR OK- 814 PM CDT SUN APR 4 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES. AT 814 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMES...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3637 9795 3618 9790 3617 9827 3627 9828
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SUN APR 4 2010
OKZ010-015-050130-
DEWEY OK-WOODWARD OK-
816 PM CDT SUN APR 4 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.
AT 816 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
CAMARGO...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3622 9896 3619 9895 3617 9895 3616 9893
3604 9883 3587 9920 3603 9932The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
The hail fell at the Korner Store in Ames.
Several street signs and tree limbs were blown down. Part of a tin barn was blown down. A stock tank was blown onto a train. Hail up to quarter-size was also reported. Monetary damage estimates were not available.
Quarter-size hail, with an estimated 50 mph winds were reported at the Overlook Cafe.
A couple of power lines and one pole was blown down near Highway 74. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216164, 214480, 214484, 216166, 214485, 214486, 214487, 216163, 215646, 214488.